Alert archive / Alabama / Red Flag Warnings in 2009

Red Flag Warning 18, NWS Birmingham, AL

December 11, 200933 counties in Alabama

NWS Birmingham, AL issued this red flag warning at Dec 11, 2009, 4:56 AM CST for 33 counties in Alabama. It took effect at Dec 11, 2009, 12:00 PM CST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 11, 2009, 4:56 AM CST (10:56 UTC)
In effect from
Dec 11, 2009, 12:00 PM CST
Expired
Dec 11, 2009, 6:00 PM CST
In force
6 hr
Issued by
NWS Birmingham, AL
All 33 counties

Autauga County, AL, Bibb County, AL, Blount County, AL, Bullock County, AL, Calhoun County, AL, Chambers County, AL, Cherokee County, AL, Chilton County, AL, Clay County, AL, Cleburne County, AL, Coosa County, AL, Elmore County, AL, Etowah County, AL, Fayette County, AL, Greene County, AL, Hale County, AL, Jefferson County, AL, Lamar County, AL, Lee County, AL, Macon County, AL, Marion County, AL, Perry County, AL, Pickens County, AL, Randolph County, AL, Russell County, AL, Shelby County, AL, St. Clair County, AL, Sumter County, AL, Talladega County, AL, Tallapoosa County, AL, Tuscaloosa County, AL, Walker County, AL, Winston County, AL

The radar

The Birmingham radar (KBMX), 16 km from the middle of the area, began a volume at 10:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 10.9 hours before the alert went out and 17 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2009-12-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2009-12-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -212 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2260 m above ground
0-6 km bulk shear
84 kt
0-1 km storm-relative helicity
-212 m²/s²
0-3 km storm-relative helicity
-158 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS84 KBMX 111056
RFWBMX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE BIRMINGHAM AL
456 AM CST FRI DEC 11 2009

...DRY CONDITIONS EXPECTED ACROSS PORTIONS OF CENTRAL ALABAMA TODAY...

ALZ044-049-050-111200-
/O.CAN.KBMX.FW.A.0012.091211T1800Z-091212T0000Z/
MONTGOMERY-PIKE-BARBOUR-
456 AM CST FRI DEC 11 2009

...FIRE WEATHER WATCH IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS CANCELLED THE FIRE
WEATHER WATCH. 


$$

ALZ011-013>015-017>021-023>029-032>038-041-043-045>048-111900-
/O.UPG.KBMX.FW.A.0012.091211T1800Z-091212T0000Z/
/O.NEW.KBMX.FW.W.0018.091211T1800Z-091212T0000Z/
MARION-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-CLAY-
RANDOLPH-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-CHAMBERS-
AUTAUGA-ELMORE-MACON-BULLOCK-LEE-RUSSELL-
456 AM CST FRI DEC 11 2009

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 6 PM CST THIS
EVENING...

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 6 PM CST THIS
EVENING.

RELATIVE HUMIDITY VALUES ARE FORECAST TO DROP BELOW 25 PERCENT FOR
SEVERAL HOURS THIS AFTERNOON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. 

FOR ADDITIONAL INFORMATION ON THE FIRE CONDITIONS...PLEASE
CONTACT THE ALABAMA FORESTRY COMMISSION AT
WWW.FORESTRY.ALABAMA.GOV.

&&

$$

ALZ012-022-030-031-111900-
/O.NEW.KBMX.FW.W.0018.091211T1800Z-091212T0000Z/
LAMAR-PICKENS-SUMTER-GREENE-
456 AM CST FRI DEC 11 2009

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 6 PM CST THIS
EVENING...

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 6 PM CST THIS
EVENING. 

RELATIVE HUMIDITY VALUES ARE FORECAST TO DROP BELOW 25 PERCENT FOR
SEVERAL HOURS THIS AFTERNOON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. 

FOR ADDITIONAL INFORMATION ON THE FIRE CONDITIONS...PLEASE
CONTACT THE ALABAMA FORESTRY COMMISSION AT
WWW.FORESTRY.ALABAMA.GOV.

&&

$$
1 follow-up statement
000 
WWUS84 KBMX 112034
RFWBMX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE BIRMINGHAM AL
234 PM CST FRI DEC 11 2009

...DRY CONDITIONS EXPECTED ACROSS PORTIONS OF CENTRAL ALABAMA
TODAY...

ALZ011>015-017>038-041-043-045>048-120000-
/O.CON.KBMX.FW.W.0018.000000T0000Z-091212T0000Z/
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-
CHEROKEE-CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-
TALLADEGA-CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-
COOSA-TALLAPOOSA-CHAMBERS-AUTAUGA-ELMORE-MACON-BULLOCK-LEE-
RUSSELL-
234 PM CST FRI DEC 11 2009

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS
EVENING...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING.

RELATIVE HUMIDITY VALUES ARE EXPECTED TO REMAIN BELOW 25 PERCENT
FOR SEVERAL HOURS THIS AFTERNOON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

FOR ADDITIONAL INFORMATION ON THE FIRE CONDITIONS...PLEASE
CONTACT THE ALABAMA FORESTRY COMMISSION AT
WWW.FORESTRY.ALABAMA.GOV.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this red flag warning went out at Dec 11, 4:13 AM CST, 43 minutes earlier.

Area forecast discussion, Dec 11, 4:13 AM CST, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
413 AM CST FRI DEC 11 2009

.DISCUSSION...

ACTIVE SOUTHERN STREAM WILL BRING A SEVERAL DAY PERIOD OF
UNSETTLED CONDITIONS TO CENTRAL ALABAMA...BEGINNING TONIGHT AND
LASTING INTO TUESDAY. THERE ARE TWO MAIN WEATHER SYSTEMS TO DEAL
WITH DURING THIS TIME FRAME.

THE FIRST IS AN OVERRUNNING EVENT WHICH WILL BEGIN LATE TONIGHT.
MODELS HAVE BEEN FAIRLY CONSISTENT IN BRINGING AN AREA OF RAIN
NORTHWARD FROM THE GULF INTO CENTRAL ALABAMA AFTER MIDNIGHT
TONIGHT. MEANWHILE...THE BIG COLD SURFACE HIGH WILL SET UP SHOP
ALONG THE CAROLINA COAST. AS THE TOP DOWN MOISTENING PROCESS TAKES
PLACE...A COLD AIR DAMMING WEDGE WILL SET UP. THE SURFACE HIGH IS
NOT IN THE BEST POSITION...AND THIS CAD WEDGE WILL BE INDUCED AND
DRIVEN BY THE RAIN FALLING INTO AND EVAPORATING WITHIN THE DRY AIR
ASSOCIATED WITH THE HIGH. WHILE NOT A CLASSIC SETUP...THE MODELS
DEFINITELY HAVE THAT IN SITU CAD WEDGE LOOK TO THEM IN THE
SURFACE PRESSURE PATTERN.

SO...WHAT DOES IT ALL MEAN AS FAR AS OUR WEATHER GOES. WELL...IT
DOES LEND A BIT OF UNCERTAINTY TO THE LOW LEVEL TEMPERATURE AND
DEWPOINT PROFILE...AS THE MODELS TYPICALLY DONT HANDLE THE
SHALLOW WEDGE AIR MASS VERY WELL. AND RIGHT NOW...I AM A BIT
FREAKED OUT BY THE SINGLE DIGIT AND BELOW ZERO DEWPOINTS NOT TOO
FAR TO OUR EAST THAT STAND TO GET ADVECTED INTO OUR AREA OVER THE
NEXT 24 HOURS. IF SOME OF THAT AIR CAN GET TRANSPORTED AND INTO
CENTRAL ALABAMA...AND GETS REPLENISHED AS THE OVERRUNNING RAINS
FALL INTO IT...THEN WE COULD SEE EVAPORATIONAL COOLING BEYOND THAT
CURRENTLY PREDICTED BY THE MODELS. THE MODELS ARE ALREADY PAINTING
A PICTURE THAT IS PERILOUSLY CLOSE TO FREEZING EARLY MONDAY
MORNING. WE WILL HAVE TO WATCH THE NEXT 12 TO 24 HOURS CAREFULLY.
HOPEFULLY...WE WONT HAVE TO RAPIDLY RAMP UP A FREEZING RAIN
ADVISORY. AT THE WORST RIGHT NOW WE ARE JUST GOING TO GO WITH A
BRIEF PERIOD OF LIGHT SLEET AT THE ONSET OF PRECIPITATION...
TRANSITIONING TO A COLD RAIN FOR THE REST OF THE DAY ON MONDAY.

THE RAIN STICKS AROUND FOR UNTIL SUNDAY MORNING...WITH
TEMPERATURES NOT MOVING MUCH AT ALL UNTIL SUNDAY AFTERNOON. SUNDAY
NIGHT IS THE TRANSITION PERIOD...IN BETWEEN THE OVERRUNNING EVENT
AND THE COLD FRONT CONVECTIVE EVENT...WHICH COMES ON MONDAY AND
MONDAY NIGHT. CONDITIONS APPEAR TO WARM CONSIDERABLY AHEAD OF THE
COLD FRONT...AND THERE IS A BIT OF INSTABILITY ON THE MODEL PROGS
MONDAY AFTERNOON. THEREFORE...WILL CONTINUE TO INCLUDE THUNDER IN
THE FORECAST FOR MONDAY AND MONDAY NIGHT. THE LATEST MODEL RUNS
HAVE THE FRONT SURGING THROUGH HERE MONDAY NIGHT INTO TUESDAY...
WITH WHAT LOOKS LIKE AN AIR MASS THAT SHOULD AT LEAST BE AS COLD
AS THE ONE WE ARE CURRENTLY EXPERIENCING. THUS...I WENT A LITTLE
BELOW THE MEXMOS GUIDANCE IN THE TUESDAY THROUGH THURSDAY TIME
FRAME. NO PRECIPITATION IS INDICATED AFTER THE FRONT PUSHES TO THE
EAST OF US ON TUESDAY THROUGH THE REMAINDER OF THE 7 DAY FORECAST.

/61/

&&

.AVIATION...00Z TAF DISCUSSION.

HIGH LEVEL CLOUDINESS WILL CONTINUE TO STREAM ACROSS THE AREA
OVERNIGHT. NEAR THE SURFACE...HIGH PRESSURE IS SLOWLY PASSING TO
OUR NORTH PROVIDING FOR A SLIGHT WIND FROM FROM THE NNE. THIS WILL
CONTINUE THROUGH TOMORROW.

&&

.FIRE WEATHER...
DEWPOINTS ARE LOW...AND AFTERNOON RELATIVE HUMIDITIES WILL DROP
INTO THE LOWER 20S FOR SEVERAL HOURS IN MOST LOCATIONS TODAY. WILL
UPGRADE THE FIRE WEATHER WATCH TO A RED FLAG WARNING FOR THIS
AFTERNOON.

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     45  27  40  39  51 /   0  10 100  90  60
ANNISTON    47  31  40  40  53 /  10  10 100  90  70
BIRMINGHAM  48  32  42  42  58 /  10  20 100  90  60
TUSCALOOSA  48  34  44  43  60 /  10  30  90  90  40
CALERA      48  33  43  42  59 /  10  30 100  90  50
AUBURN      48  33  40  39  57 /  10  30 100  90  60
MONTGOMERY  48  34  44  44  62 /  10  50 100  90  50
TROY        48  35  44  43  64 /  10  60 100  90  60

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING THIS AFTERNOON NORTH OF A DEMOPOLIS TO EUFAULA
LINE.

&&
Hazardous weather outlook, Dec 10, 6:20 PM CST, 10 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
620 PM CST THU DEC 10 2009

ALZ011>015-017>050-120020-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
620 PM CST THU DEC 10 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TONIGHT.

RAINFALL BACK ON TUESDAY HAS PRODUCED SOME RISES ALONG AREA RIVERS. A
FEW LOCATIONS ALONG THE WARRIOR...CAHABA...TALLAPOOSA...ALABAMA...AND
TOMBIGBEE RIVERS WILL REMAIN NEAR CAUTION OR MINOR FLOOD STAGES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

SOME MINOR RIVER FLOODING WILL CONTINUE THROUGH SATURDAY.

LATE FRIDAY INTO EARLY SATURDAY THERE WILL BE A BRIEF WINDOW
FOR LIGHT FREEZING RAIN OR SLEET GENERALLY NORTH OF A LINE FROM
TUSCALOOSA TO CALERA TO LAFAYETTE BETWEEN 3 AM AND 7 AM.
ACCUMULATIONS LOOK MINIMAL AT THIS TIME...ALTHOUGH ANY FREEZING RAIN
COULD RESULT IN LOCALLY HAZARDOUS CONDITIONS.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT EXPECTED
AT THIS TIME.

Nearby

Red Flag Warnings in Alabama, 2009Every red flag warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.